Ledger: Deadly Drug Combo?

The world won't know what caused actor Heath Ledger's sudden death until the results of an official medical examiner's report are released in the coming days. But that hasn't stopped intense speculation about what kinds of medications the 28-year-old Australian movie star may have been taking when he was found dead in his Manhattan apartment Tuesday afternoon—and whether an overdose killed him. New York City Police Commissioner Ray Kelly held a press conference about the case Wednesday afternoon and said that there weren't any illegal drugs found at Ledger's apartment. But Kelly did confirm that a rolled-up $20 bill had been removed for analysis. (The bill was later found to have no trace of cocaine on it.) Kelly also reported that several prescription drugs were found at the scene and that they included sleeping pills, but he did not release the names of the medications or the quantity. However, a source close to the investigation has revealed to NEWSWEEK that authorities found six drugs with European prescriptions in Ledger's apartment: Zopiclone, Diazepam, Lormetazepam, Temazepam, Alprazolam and Donormyl-doxylamine. One was an antihistamine and the other five were either sleeping aids (similar to Ambien) or anti-anxiety drugs (similar to Valium). All of these medications depress the central nervous system—which can lead to death if taken in the wrong quantities or combinations, explains Edward Langston, M.D., a pharmacist and chair of the American Medical Association's board of trustees. "You just fall asleep and stop breathing if you take too much for you."

To learn more about how these drugs affect the body and why they are potentially deadly, NEWSWEEK's Karen Springen spoke to Terrence Blaschke, M.D., professor of medicine and pharmacology at Stanford University. Excerpts:

NEWSWEEK:  How can anti-anxiety drugs and sleep aids, or a combination of them, become lethal?
Terrence Blaschke:
When you combine these drugs, they do act at different sites in the brain, and therefore they certainly can have additive effects in terms of depressing respiration. All of the drugs on that list are considered to be centrally acting respiratory depressants.

So could they can affect someone's breathing?
Yes. If you take them in combination, they have what we consider to be additive effects on one another. That could cause respiratory arrest.

Is there a threshold dose at which these drugs become deadly?
You can't put a number on it. It's not likely that [someone could take] two and that's what did it. It would be harder to overdose with these particular drugs than with other classes, such as heroin, morphine. All of these drugs, if they're taken with alcohol, could have a greater effect with fewer pills.

How easy would it be to accidentally take too many?
It's probably not that difficult to accidentally take too many. If they don't work immediately, and if someone was taking these things and didn't get the effect they wanted in five minutes, and then popped another and another … all of the sudden the drug gets absorbed from the intestines and has an effect.

How quickly do they take effect?
The effects can be seen in 15 to 30 minutes in someone who doesn't have any food in their stomach.

How quickly would they become lethal if taken in the wrong quantities?
Within an hour would not be a surprise. You just go to sleep and don't wake up. Your respiratory system gets so depressed that pretty soon there's not enough oxygen in the blood and the heart stops.

Would one doctor prescribe all these to one patient?
Generally speaking, no. There's so much overlap in these drugs that it would not be appropriate for somebody to be giving all these drugs to the same patient at the same time.

How would these medications interact with illegal drugs, such as cocaine?
Cocaine is a stimulant. While it has its own set of adverse reactions, such as high blood pressure, I wouldn't consider any of these other drugs to interact with the cocaine. If he were taking a narcotic, an opiate of some sort—methadone, heroin—that would be another added compound that could depress his respiratory center. Cocaine is not one I would consider interacting with those other drugs.

It wouldn't make them more lethal?
It would potentially put more strain on his heart. You can have arrhythmias and bleeds, and all sorts of nasty things could happen.

Join the Discussion